Back to Ask the Diabetes Team Ask the Diabetes Team

From Maplewood, Missouri, USA:

I am a 41 year old male and have had type 2 diabetes for about five years which has never been controlled. I was taking two different diabetes pills, but still had fasting readings of over 250 mg/dl [13.9 mmol/L]. I injured my knee and have not able to do any aerobic type exercise. A month ago, my doctor switched me to a different pill, and now my fasting blood sugars are running at 390-450 mg/dl [21.7- 25 mmol/L]. Can this cause ketoacidosis? What can I do?


I would bet that you're not feeling very well with those high readings! At 41 years old, you could have either typeá2 or typeá1 diabetes. Have you discussed this with your doctor? A lab test for antibodies would be able to differentiate what type of diabetes you might have.

If you have type 1 diabetes, DKA [diabetic ketoacidosis] is a possibility that you would like to avoid if at all possible. Another lab test, C-peptide, would be able to measure how much insulin you are making.

Either way, you need help, and soon, to get those blood sugars down. I would urge you to speak to your physician again or seek a second opinion before things get any worse. A short trial of insulin may help break this cycle and then the pills may or may not work to maintain your blood sugars. That would depend on what type of diabetes you actually have.


[Editor's comment: You need to speak with your physician immediately as these blood sugar are dangerously high and need to be brought down. Otherwise, you are at risk for becoming severely ill and requiring hospitalization.

If you are not already doing so, you should be testing your urine for the presence of ketones. Their presence would indicate impending DKA. SS]

Original posting 10 May 2001
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.